zbMATH — the first resource for mathematics

Linear free resolutions and minimal multiplicity. (English) Zbl 0531.13015
If M is a graded module over a polynomial ring with all generators in the same degree, say 0, then the linear part of the resolution of M consists of the syzygies of degree 1, the syzygies on these of degree 2, etc. Linear parts of resolutions are far easier to study than the resolutions themselves, and there are interesting criteria, related to the classical notions of ”Castelnuovo regularity” in algebraic geometry, for a resolution to be equal to its linear part. The first goal of the paper under review is to treat these matters.
Probably the most familiar example of an ideal with linear resolution is that of the \(p\times p\) minors of a \(p\times q\) matrix with linear entries, in the case where the \(p\times p\) minors have generic depth, \(q- p+1\). In the case \(p=2\) these examples appear in geometry as rings of minimal multiplicity (or projective varieties of minimal degree). In fact the classification theorem of Bertini implies that varieties of minimal degree all are Cohen-Macaulay, and their ideals linear resolutions. The second purpose of this article is to give a direct, ring-theoretic treatment of the connection between minimal degree, and these other, homological notions.

13H15 Multiplicity theory and related topics
14M12 Determinantal varieties
13D25 Complexes (MSC2000)
13C10 Projective and free modules and ideals in commutative rings
14B15 Local cohomology and algebraic geometry
13F20 Polynomial rings and ideals; rings of integer-valued polynomials
14E15 Global theory and resolution of singularities (algebro-geometric aspects)
13D03 (Co)homology of commutative rings and algebras (e.g., Hochschild, André-Quillen, cyclic, dihedral, etc.)
13H10 Special types (Cohen-Macaulay, Gorenstein, Buchsbaum, etc.)
14M05 Varieties defined by ring conditions (factorial, Cohen-Macaulay, seminormal)
Full Text: DOI
[1] Akin, K; Buchsbaum, D.A; Weyman, J, Schur functors and Schur complexes, Adv. in math., 44, 207-278, (1982) · Zbl 0497.15020
[2] Altman, A; Kleiman, S, Introduction to Grothendieck duality theory, () · Zbl 0215.37201
[3] \scD. Bayer, Adv. in Math., in press.
[4] Buchsbaum, D.A; Eisenbud, D, Some structure theorems for finite free resolutions, Adv. in math., 12, 84-139, (1974) · Zbl 0297.13014
[5] Buchsbaum, D.A; Eisenbud, D, Generic free resolutions and a family of generically perfect ideals, Adv. in math., 18, 245-301, (1975) · Zbl 0336.13007
[6] \scD. Eisenbud, “A Second Course in Commutative Algebra,” Brandeis University, Lecture notes, in preparation. · Zbl 1066.14001
[7] Eisenbud, D; Riemenschneider, O; Schrey, F.-O, Projective resolutions of Cohen-Macaulay algebras, Math. ann., 257, 85-98, (1981) · Zbl 0451.13007
[8] Evans, E.G; Griffith, P.A, Local cohomology modules for normal domains, J. London math. soc., 19, 277-284, (1979) · Zbl 0407.13019
[9] Gieseker, D, Stable curves and special divisors: Petri’s conjecture, Invent. math., (1982) · Zbl 0522.14015
[10] Goto, S, On Buchsbaum rings, J. algebra, 67, 272-279, (1980) · Zbl 0473.13009
[11] Goto, S, Buchsbaum rings of maximal embedding dimension, J. algebra, 76, 383-399, (1982) · Zbl 0482.13012
[12] \scL. Gruson, R. Lazarsfeld, and C. Peskine, On a theorem of Castelnuovo, and the equations defining space-curves, preprint. · Zbl 0565.14014
[13] Gulliksen, T.H; Levin, G, Homology of local rings, Queen’s papers pure appl. math., 20, (1969) · Zbl 0208.30304
[14] Herzog, J, Strict local rings, (), 165-172 · Zbl 0488.13015
[15] Herzog, J; Kunz, E, Der kanonische modul eines Cohen-Macaulay-rings, () · Zbl 0231.13009
[16] Herzog, J; Simis, A; Vasconcelos, W.V, Approximation complexes and blowing-up rings, I, J. algebra, 74, 466-493, (1982) · Zbl 0484.13006
[17] \scA. Iarrobino, Compressed Artin algebras, preprint. · Zbl 0548.13009
[18] Kleiman, S, The transversality of a general translate, Compositio math., 28, 287-297, (1974) · Zbl 0288.14014
[19] Marsusaka, T, The theorem of Bertini on linear systems, (), 51-62
[20] Mumford, D, Lectures on curves on an algebraic surface, Ann math. studies, 59, (1966) · Zbl 0187.42701
[21] Sally, J, Cohen-Macaulay rings of maximal embedding dimension, J. algebra, 56, 168-183, (1979) · Zbl 0401.13016
[22] Schenzel, P, Über die freien auflösungen extremaler Cohen-Macaulay-rings, J. algebra, 64, 93-101, (1980) · Zbl 0449.13008
[23] Steurich, M, On rings with linear resolutions, J. algebra, 75, 178-197, (1982) · Zbl 0491.13015
[24] Wahl, J, Equations defining rational singularities, Ann. sci. ecole norm. sup., 10, 231-264, (1977) · Zbl 0367.14004
[25] \scS. Xambò, On projective varieties of minimal degree, Collect. Math., in press.
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.